Alert archive / Texas / Gale Warnings in 2022

Gale Warning 3, NWS Brownsville, TX

January 19, 2022

NWS Brownsville, TX issued this gale warning at Jan 19, 2022, 9:06 AM CST. It took effect at Jan 20, 2022, 3:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2022, 9:06 AM CST (15:06 UTC)
In effect from
Jan 20, 2022, 3:00 AM CST
Expired
Jan 20, 2022, 12:00 PM CST
In force
9 hr
Issued by
NWS Brownsville, TX

The text

As transmitted.

322 
WHUS74 KBRO 191506
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
906 AM CST Wed Jan 19 2022

GMZ170-175-200600-
/O.CAN.KBRO.SC.Y.0008.000000T0000Z-220119T1600Z/
/O.UPG.KBRO.GL.A.0002.220120T0900Z-220120T1800Z/
/O.NEW.KBRO.GL.W.0003.220120T1200Z-220120T1800Z/
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
906 AM CST Wed Jan 19 2022

...GALE WARNING IN EFFECT FROM 6 AM TO NOON CST THURSDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...North winds 20 to 30 kt with gusts up to 35 kt and seas 7
  to 10 feet expected.

* WHERE...Offshore Gulf waters between the mouth of the Rio 
  Grande and Baffin Bay from 20 to 60 nm.

* WHEN...From 6 AM to noon CST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ150-155-200600-
/O.UPG.KBRO.GL.A.0002.220120T0900Z-220120T1800Z/
/O.NEW.KBRO.GL.W.0003.220120T1200Z-220120T1800Z/
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
906 AM CST Wed Jan 19 2022

...GALE WARNING IN EFFECT FROM 6 AM TO NOON CST THURSDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 35 kt and seas 7
  to 10 feet expected.

* WHERE...Nearshore Gulf waters between the mouth of the Rio 
  Grande and Baffin Bay from 0 to 20 nm.

* WHEN...From 6 AM to noon CST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ130-132-135-200600-
/O.NEW.KBRO.SC.Y.0009.220120T1200Z-220120T1800Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
906 AM CST Wed Jan 19 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO NOON CST
THURSDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt expected.

* WHERE...Laguna Madre between the Port of Brownsville and 
  Baffin Bay.

* WHEN...From 6 AM to noon CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
538 
WHUS74 KBRO 200540
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
1140 PM CST Wed Jan 19 2022

GMZ150-155-170-175-201345-
/O.EXT.KBRO.GL.W.0003.220120T0900Z-220120T1800Z/
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
1140 PM CST Wed Jan 19 2022

...GALE WARNING NOW IN EFFECT FROM 3 AM TO NOON CST THURSDAY...

* WHAT...North winds 25 to 30 kt with gusts between 35 to 40 kt 
  and seas 7 to 10 feet expected.

* WHERE...Offshore Gulf waters between the mouth of the Rio 
  Grande and Baffin Bay from 20 to 60 nm.

* WHEN...From 3 AM to noon CST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ130-132-135-201345-
/O.EXT.KBRO.SC.Y.0009.220120T0900Z-220120T1800Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
1140 PM CST Wed Jan 19 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM TO NOON CST
THURSDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt expected.

* WHERE...Laguna Madre between the Port of Brownsville and 
  Baffin Bay.

* WHEN...From 3 AM to noon CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
645 
WHUS74 KBRO 201017
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
417 AM CST Thu Jan 20 2022

GMZ150-155-170-175-201830-
/O.EXT.KBRO.GL.W.0003.000000T0000Z-220121T0000Z/
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
417 AM CST Thu Jan 20 2022

...GALE WARNING NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...North winds 25 to 30 kt with gusts between 35 to 40 kt 
  and seas 7 to 10 feet expected.

* WHERE...Offshore Gulf waters between the mouth of the Rio 
  Grande and Baffin Bay from 20 to 60 nm.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ130-132-135-201830-
/O.EXT.KBRO.SC.Y.0009.000000T0000Z-220121T0000Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
417 AM CST Thu Jan 20 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt expected.

* WHERE...Laguna Madre between the Port of Brownsville and 
  Baffin Bay.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
670 
WHUS74 KBRO 201746
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
1146 AM CST Thu Jan 20 2022

GMZ150-155-170-175-210000-
/O.EXT.KBRO.GL.W.0003.000000T0000Z-220120T1800Z/
/O.EXB.KBRO.SC.Y.0009.220120T1800Z-220121T1800Z/
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
1146 AM CST Thu Jan 20 2022

...GALE WARNING NOW IN EFFECT UNTIL NOON CST TODAY...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt expected.

* WHERE...Gulf waters between the mouth of the Rio Grande and 
  Baffin Bay from 0 to 60 nm.

* WHEN...For the Gale Warning, until noon CST today. For the 
  Small Craft Advisory, until noon CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ130-132-135-210000-
/O.CON.KBRO.SC.Y.0009.000000T0000Z-220121T0000Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
1146 AM CST Thu Jan 20 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt expected.

* WHERE...Laguna Madre between the Port of Brownsville and 
  Baffin Bay.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this gale warning went out at Jan 19, 5:39 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jan 19, 5:39 AM CST, 3 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
539 AM CST Wed Jan 19 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Latest surface observations and satellite images
indicate MVFR conditions at all Rio Grande Valley aerodromes due
to patchy fog and low clouds. VFR conditions are expected to
return around 14Z as winds become moderate to breezy. Winds are
expected to decrease this evening as a cold front approaches the
area. Patchy fog and low ceilings are expected to return late
tonight with MVFR conditions possible by 07Z. A strong cold front
will surge into the region late in the period.

&&

.PREV DISCUSSION... /issued 359 AM CST Wed Jan 19 2022/

SHORT TERM (Now through Thursday): Satellite images and surface
observations indicate that some patchy fog has developed across
portions of the Brush Country early this morning. The fog is
expected to lift and mix out by mid morning as winds increase.

A nearly zonal flow aloft and a persistent low level southerly flow
will continue to advect warm and moist air into deep south Texas
today. Surface low pressure across northern Texas will maintain a
moderate pressure gradient, resulting breezy southerly winds today,
especially near the coast. A dry line/prefrontal trough will move
into the western portions of the CWA this afternoon and shifting
winds to the northwest. The downsloping winds will lead to very warm
temperatures, with highs in the 80s, across the area today. No rain
is expected today or into this evening.

Now the main story! An arctic cold front will surge into deep south
Texas late tonight. Models remain in good agreement with the timing
of this front reaching the northern Ranchlands around midnight and
south of the Rio Grande Valley by daybreak Thursday. Isolated to
scattered rain showers will develop along and ahead of the front
with the best rain chances across the eastern portions of the CWA
and over the Gulf waters. In addition...will mention some patchy fog
developing ahead of the front late tonight as winds become light.

Strong cold air advection and overrunning conditions will develop in
the wake of the front. Low temperatures tonight will be the highs
for the day on Thursday, as temperatures will significantly fall on
Thursday in the wake of the front. Thursday will be rather chilly
with cloudy skies and brisk north winds. Temperatures will drop into
the 40s in the Brush Country and 50s across the Rio Grande Valley
Thursday morning. Temperatures will continue to fall further during
the day with all areas , except for the beaches, dropping into 40s.
Models guidance continues to indicate the temperatures will struggle
to get out of the low to mid 40s by afternoon, especially across the
northern ranchlands. Also, periods of rain and drizzle will develop
through the day with better rain chances near the coast. Will lean
towards a blend of the NBM and the colder NAM/MET for temperatures
Thursday afternoon.

LONG TERM (Thursday Night through Tuesday):Major Longwave trough
will be extending from the Canadian Maritime to NW Mexico with
Arctic air associated with a 1040mb Surface ridge, over Iowa,
spilling south into Texas Thursday night and Friday.  Model guidance
continue to trend lower with the overall atmosphere temperature
regime and are now showing slightly deeper cold air and freezing
temps at the surface to support better probability of a mix of sleet
and freezing rain for the western two-thirds of the CWA.
Collaboration with WPC Winter Wx desk and neighboring NWS CRP
supports a slew of winter weather highlights for the Thursday night
and Friday morning period. At this time we will be issuing a Freeze
Watch, Winter Storm Watch, and a Wind Chill Watch.  Please see the
Watch/Warning/Advisory section and the individual watch products
(WSW,NPW) for details on time and zones impacted. Overall, the time
period for impacts will as early as 10 PM Thursday night through
Friday morning.  Concerns will be for accumulation of sleet of
better than one-tenth of an inch and some patches of Freezing rain
with amounts right now less than one-tenth.  These amounts can
increase as QPF values from impressive isentropic ascent have been
increased adding to potential dangerous situation. WPC QPF values
are close to one quarter inch between Midnight-6 AM Friday which of
course is when freezing temperatures will occur.

Upper Trough axis will be slow to move east Friday with cold air
advection and the thick overcast persisting keeping any appreciable
warming limited. Rain/winter mix could linger through the morning
slowly ending west to east with the Lower Valley still seeing light
rain and drizzle much of the day. Highs on Friday were lowered two
or three degrees across the board with 40s for all locations.
Another freeze is probable Friday night into Saturday for all areas
except the Lower RGV and South Hidalgo as partial clearing takes
place as the trough axis shifts eastward. Surface winds do turn
easterly which might allow for some modification of the cold air and
further adjustments for this time period are likely.

A brief lull in the rain chances and not as cold temperatures are
expected Saturday with mid-level ridge building in between the
exiting trough and an upstream upper low. Highs recover into the 50s
and may approach 60. The next system is promising to be quite potent
with models suggesting a quick uptick in isentropic ascent with
widespread rain developing Saturday night into Sunday and lingering
Monday as the upper low will be slow in moving east. Rain amounts
could range from one-quarter to one-half inch possibly more due to
the slow moving system. This system will not be as cold but still
temperatures will below normal with lows in the upper 30s and 40s
and high mainly in the 50s. Warm and drier conditions are expected
for Tuesday with another potential upper level storm system and
cold front approaching later Wednesday.

MARINE:(Now through Thursday): Buoy 42020 reported south winds at
18 knots with gusts around 21 knots and seas around 5.6 feet with a
period of 7 seconds at 310 CST/910 UTC. Small Craft Advisory remains
in effect for the offshore Gulf waters (20-60 NM out) due to strong
south winds and rough seas. Exercise Caution conditions will prevail
today along the lower Texas coast today due to elevated southerly
winds. A strong cold front will move through the waters late tonight
into early Thursday morning, bringing hazardous marine conditions
with gusts to gale-force possible. A Gale Watch remains in effect
for the Gulf waters from 3 AM Thursday until Noon Thursday.
Confidence remains low at this time that the Gale Watch needs to be
extended beyond Noon Thursday as 925mb winds may not support sustain
or frequent gales into the afternoon.

(Thursday night through Sunday):A tight pressure gradient
over the Western Gulf of Mexico between a major cold front and
Arctic high pressure across the Central U.S will continue to drive
strong north winds over the Lower Texas coastal water through
Friday. The gradient slackens Friday night and Saturday with the
ridge shifting east. The approach of an upper level low Sunday and
Monday will allow for coastal trough development with northeast
winds increasing once again. Widespread rain and drizzle with very
cold temperatures are expected Thursday night and Friday with
another round of rain Sunday and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  54  56  36 /   0  20  60  80
BROWNSVILLE          84  52  55  36 /   0  20  60  70
HARLINGEN            84  50  54  34 /   0  30  60  80
MCALLEN              85  51  54  36 /   0  20  50  80
RIO GRANDE CITY      86  50  51  34 /   0  20  40  70
SOUTH PADRE ISLAND   74  58  59  42 /   0  20  70  80

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this afternoon for TXZ256-257-351.

     Winter Storm Watch from late Thursday night through Friday
     morning for TXZ248>252-351-353.

     Freeze Watch from Thursday evening through Friday morning for
     TXZ248>252-254-351-353.

     Wind Chill Watch from late Thursday night through Friday morning
     for TXZ248>252-254-353.

GM...Gale Watch from late tonight through Thursday morning for GMZ150-
     155-170-175.

     Small Craft Advisory until 10 AM CST this morning for GMZ170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

63-KC/AVIATION
Hazardous weather outlook, Jan 19, 4:43 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
443 AM CST Wed Jan 19 2022

TXZ248>257-351-353-201045-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
443 AM CST Wed Jan 19 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is high risk of rip currents tonight at area beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is possible at the local beaches
Thursday through Tuesday.

A Winter Storm Watch is is effect from late Thursday night through
Friday Morning for Zapata, Jim Hogg, Brooks, Starr, Northern
Hidalgo, Inland Kenedy. Light sleet and/or freezing drizzle/rain
Thursday night and early Friday morning is likely. Total
accumulations less than a tenth of an inch are possible.

Light sleet and/or freezing drizzle/rain Thursday night and early
Friday morning is possible across Southern Hidalgo and Cameron
counties. Only minor accumulations of ice are expected at this
time.

A Wind Chill Watch is effect from late Thursday night through
Friday Morning for Zapata, Jim Hogg, Brooks, Starr, North
Hidalgo, Inland Kenedy, and Willacy Counties.

Wind Chill values may drop into the mid-upper 20s on Saturday
morning across all of Deep South Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-201045-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
443 AM CST Wed Jan 19 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory remains in effect for the offshore Gulf
waters from 20 to 60 nm tonight through 10 AM CST this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Watch is in effect for the Gulf waters beginning at 3 AM
CST Thursday.

Small Craft Advisories will likely be needed for the Gulf Waters
on Friday into Saturday morning and possibly through Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 8:57 PM CSTSmall Craft AdvisoryBRO12 hr
Jan 19, 3:46 AM CSTFreeze WatchBROBrooks, Hidalgo, Jim Hogg, Kenedy, Starr, Willacy and 1 more10 hr
Jan 19, 4:09 AM CSTWind Chill WatchBROBrooks, Hidalgo, Jim Hogg, Kenedy, Starr, Willacy and 1 more24 hr
Jan 19, 4:09 AM CSTWinter Storm WatchBROBrooks, Hidalgo, Jim Hogg, Kenedy, Starr, Zapata10 hr
Jan 19, 4:16 AM CSTRip Current StatementBROKenedy5 days
Jan 19, 9:06 AM CSTSmall Craft AdvisoryBRO61 hr
Jan 19, 1:44 PM CSTFreeze WarningBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more44 hr
Jan 19, 1:53 PM CSTWinter Storm WarningBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more42 hr

Nearby

Gale Warnings in Texas, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.